Virginia, 2019

High Wind in Virginia, February 24 to 25, 2019

February 24 to 25, 2019 · NWS RNK · 20 events in 20 counties and zones

A strong cold front passed over western and southwestern Virginia. In its wake, high winds intensified in the overnight hours particularly along and west of the Blue Ridge.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$279,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front passed over western and southwestern Virginia. In its wake, high winds intensified in the overnight hours particularly along and west of the Blue Ridge. Impacts were amplified by waterlogged soil, allowing trees to be uprooted or displaced more easily. At the peak of the event, approximately 40,000 homes in Virginia were without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 24, 5:48 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 24, 5:48 AM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
548 AM EST Sun Feb 24 2019

.SYNOPSIS...
A cold front will move through the Appalachians and central mid
ATlantic region today, bringing an end to rainfall but ushering in very
windy conditions that will persist into Monday. High pressure will then
bring quiet and dry weather to the region through the first part of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 100 AM EST Sunday...

The cold front upstream currently extends from eastern Kentucky through
central Tennessee with showers extending well out ahead of the
boundary. Meso guidance indicates the precipitation will be progressive
with modest rainfall, but embedded convective elements will enhance
local rainfall. Needless to say the soil remains saturated and any
additional rainfall will generate excessive runoff and exacerbate
existing flooding with additional mudslides also a concern. The current
plan is to leave flood watches in place and allow them to expire from
west to east as the front moves through this morning and brings an end
to precipitation quickly after daybreak with a few upslope showers
lingering at the higher elevations west of the Blue Ridge into this
afternoon.

The front will also usher in very windy conditions with winds
increasing through the morning and then continuing through tonight and
into Monday morning. Gusts of 50MPH to 60MPH are expected and given the
saturated soils this will likely topple trees and create power outages.
The strongest winds will be at the higher elevations but good mixing
during the afternoon will bring winds down to the surface even east of
the Blue Ridge. Will keep current timing and distribution of High Wind
Warnings and Wind Advisories intact as the situation has not changed
appreciably.

Cold air is lagging behind the front and this will allow temperatures
to warm considerably today with highs east of the Ridge well into the
60s to near 70 degrees. Readings will be more modest to the west with
temperatures in the middle and upper 50s.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 100 AM EST Sunday...

Windy conditions will persist into Monday as the low level wind field
remains energized, but high pressure will gradually settle in and bring
quiet and dry weather to the Appalachians and central mid Atlantic
region through the first part of next week. By Wednesday, the surface
high will take up position as a wedge east of the mountains and some
weak southern stream energy will bring a slight chance for showers to
portions of Southside and the piedmont of NC but the bulk of the best
chances for precipitation will be sliding by to our south. A weak
frontal boundary will then push into the region from the west and bring
a chance for showers/mixed precipitation west of the Blue Ridge but
again forcing is limited and any precipitation amounts will be light.

Temperatures will be near normal through the period.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM EST Saturday...

Dry high pressure will briefly keep the area dry before another phasing
attempt of the northern/southern streams takes place toward the end of
the week. The second attempt may bring a better opportunity for
precipitation in the Friday/Saturday time frame.

Temperatures will favor the seasonal norm.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 545 AM EST Sunday...

Timing of the end of precipitation/arrival of the front will be
shortly after the TAF period begins. Will go mainly dry except
at KLYH and KDAN where showers may be around for the first hour
or two. Expect the very poor flight conditions will be coming up
rapidly as the showers end and the front passes, though some
MVFR upslope clouds will affect KBLF and KLWB for a time this
afternoon.

Winds will then steadily ramp up behind the front and reach
full force by early this afternoon as diurnal mixing brings the
winds down to the surface. Expect a few gusts of 40kt to 50kt
are possible mainly along and west of the Blue Ridge. Very windy
conditions will persist through the end of the valid period as
the low level jet really starts to howl overnight, though some
tempering of winds is expected east of the Blue Ridge after dark
as cooling helps stratify the boundary layer.

Note: the BCB AWOS has stopped reporting observations so will
use AMD NOT SKED in the TAF.

Extended Aviation Discussion...

Winds will diminish by Monday night as high pressure builds
into the region. Ceilings will lift to VFR over the mountains.

The next frontal system arrives in the Wed-Thu time frame. Some
scattered MVFR ceilings are possible across southern Virginia
and northern North Carolina.

&&

.HYDROLOGY...
As of 100 AM EST Sunday...

Flood Watch will remain in effect early this morning, then start
to expire from west to east as the cold front moves through.

The approaching cold front still lies just off to our west and
showers with embedded convective elements are streaming up form
the southwest ahead of the boundary. Expect these showers will
be progressive and add about another half to three quarters of
an inch to our total with some locally higher amounts especially
in the mountains. With the ground already saturated this
additional rainfall will generate excessive runoff and
exacerbate flooding and continue the threat for additional
mudslides. The front will then sweep across the region Sunday
morning and bring a rapid end to the precipitation. However,
flooding along mainstem rivers will linger at some forecast
points into early next week.

A Flash Flood Watch was in effect for Pulaski county. Pulaski
County Emergency Services reported that the Lake Powhatan Dam
at the Blue Ridge Scout Reservation in southeast Pulaski County
had developed a problem with the outflow pipe. This may cause
the dam to fail if excessive heavy rainfall occurs, or the pipe
becomes clogged.

&&

.EQUIPMENT...
As of 1140 PM EST Saturday

Use caution with the weather.gov NWS website. Technical
difficulties with one of the national servers has resulted in
some very old data on the site. This was impacting the point-
and-click forecast, as well as some warning and hydrologic
information.

The Automated Weather Observing System at Blacksburg, BCB is out
of service. The KBCB TAF will not have regular amendments due
to missing ceiling and visibility data.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until noon EST Monday for VAZ007-009>020-
     022>024.
     Flood Watch until 7 AM EST this morning for VAZ007-009>020.
     Flash Flood Watch until noon EST today for VAZ013.
     High Wind Warning from noon today to noon EST Monday for
     VAZ032>035-043.
     Flood Watch until 4 PM EST this afternoon for VAZ022>024-
     032>035-043>047-058-059.
     Wind Advisory from noon today to midnight EST tonight for
     VAZ044>047-058-059.
NC...High Wind Warning until noon EST Monday for NCZ001-002-018.
     Flood Watch until 7 AM EST this morning for NCZ001-002-018.
     High Wind Warning from noon today to noon EST Monday for
     NCZ003-004-019-020.
     Flood Watch until 4 PM EST this afternoon for NCZ003>006-019-
     020.
     Wind Advisory from noon today to midnight EST tonight for
     NCZ005-006.
WV...High Wind Warning until noon EST Monday for WVZ042>044-507-508.
     Flood Watch until 7 AM EST this morning for WVZ042>044-507-508.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...MBS
LONG TERM...PM
AVIATION...MBS/AMS
HYDROLOGY...PM
EQUIPMENT...AMS
Hazardous weather outlook, Feb 24, 3:03 AM EST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
303 AM EST Sun Feb 24 2019

NCZ001-002-018-VAZ007-009>012-015>020-WVZ042>044-507-508-251000-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
303 AM EST Sun Feb 24 2019

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING...
...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO NOON EST
MONDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ013-251000-
Pulaski-
303 AM EST Sun Feb 24 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EST TODAY...
...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO NOON EST
MONDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ022>024-251000-
Roanoke-Botetourt-Rockbridge-
303 AM EST Sun Feb 24 2019

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO NOON EST
MONDAY...

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ014-251000-
Montgomery-
303 AM EST Sun Feb 24 2019

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING...
...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO NOON EST
MONDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-004-019-020-VAZ032>035-043-251000-
Surry-Stokes-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry-
303 AM EST Sun Feb 24 2019

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO NOON EST MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044>047-058-059-251000-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
303 AM EST Sun Feb 24 2019

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong gusty winds will develop Sunday. The winds could be strong
enough to cause downed trees and power lines resulting in scattered
power outages. A Wind Advisory will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 high wind. Local standard time, as filed.

High Wind, Floyd

When
February 24, 8:37 AM EST to February 25, 4:15 PM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

A few trees were reported blown down across the county.

High Wind, Tazewell

When
February 24, 8:39 AM EST to February 25, 3:30 PM EST
Where
Tazewell forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Several trees were blown down across the county, with one tree bringing down a few power lines with it. In addition, a mesonet site near Burkes Garden, VA recorded a wind gust of 62 miles per hour.

High Wind, Wythe

When
February 24, 9:50 AM EST to February 25, 10:10 AM EST
Where
Wythe forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Numerous trees were reported blown down across the county.

High Wind, Bland

When
February 24, 10:00 AM EST to February 25, 4:30 PM EST
Where
Bland forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Numerous trees were reported blown down across the county, with a few falling onto power lines.

High Wind, Pulaski

When
February 24, 11:45 AM EST to February 25, 1:00 PM EST
Where
Pulaski forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

A mesonet site near Dublin, VA recorded a wind gust of 60 miles per hour. In addition, several trees across the county were reported blown down.

High Wind, Carroll

When
February 24, 12:30 PM EST to February 25, 3:40 PM EST
Where
Carroll forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Trees were reported blown down countywide.

High Wind, Patrick

When
February 24, 12:59 PM EST to February 25, 2:30 PM EST
Where
Patrick forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

A mesonet site near Charity, VA recorded a wind gust of 62 miles per hour.

High Wind, Craig

When
February 24, 1:45 PM EST to February 25, 7:00 PM EST
Where
Craig forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

A measured wind gust of 58 miles per hour was reported.

High Wind, Grayson

When
February 24, 1:50 PM EST to February 25, 7:00 PM EST
Where
Grayson forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

A mesonet station near Rugby, VA recorded a wind gust of 68 miles per hour.

High Wind, Roanoke

When
February 24, 2:00 PM EST to February 25, 1:00 PM EST
Where
Roanoke forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Several trees were blown down across the county, with one falling onto a home causing damage to the roof.

High Wind, Franklin

When
February 24, 2:00 PM EST to February 25, 10:15 AM EST
Where
Franklin forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

A few trees were reported blown down across the county. In addition, a mesonet site near Penhook, VA recorded a wind gust of 60 miles per hour.

High Wind, Bath

When
February 24, 2:35 PM EST to February 25, 1:00 AM EST
Where
Bath forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

The Hot Springs AWOS recorded on two separate occasions, a wind gust of 59 miles per hour at 3:55 PM EST and 58 miles per hour and 2:35 PM.

High Wind, Montgomery

When
February 24, 3:00 PM EST to February 25, 8:15 AM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

A few trees were blown down across the county, with one falling on a power line, and another falling on both a power line and a car. A medium sized highway sign was also blown off its post.

High Wind, Amherst

When
February 24, 3:00 PM EST to February 25, 5:00 PM EST
Where
Amherst forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Four miles northeast of Elon, the front porch of a home was detached and blown into a roadway, destroying the porch. In addition, a few trees were blown down across the county.

High Wind, Giles

When
February 24, 3:35 PM EST to February 25, 9:50 AM EST
Where
Giles forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Numerous trees were reported blown down across the county. In addition, a mesonet site near Mountain Lake, VA recorded a wind gust of 60 miles per hour.

High Wind, Alleghany

When
February 24, 4:58 PM EST to February 25, 11:00 AM EST
Where
Alleghany forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Strong winds blew down trees countywide.

High Wind, Botetourt

When
February 24, 5:00 PM EST to February 25, 3:30 PM EST
Where
Botetourt forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

A few trees were reported blown down across the county.

High Wind, Smyth

When
February 24, 5:15 PM EST to February 25, 10:15 AM EST
Where
Smyth forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

The AWOS site at Wytheville (MKJ) recorded a wind gust of 58 miles per hour.

High Wind, Rockbridge

When
February 24, 5:30 PM EST to February 25, 1:30 PM EST
Where
Rockbridge forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Numerous trees were reported blown down across the county.

High Wind, Bedford

When
February 24, 9:36 PM EST to February 25, 12:00 PM EST
Where
Bedford forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Strong winds blew down several trees across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810503, 810495, 810505, 810508, 810506, 810507, 810502, 810500, 810499, 810489, 810490, 810498, 810488, 810496, 810491, 810493, 810504, 810492, 810501, 810487.